Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 496, NWS Midland/Odessa, TX

August 20, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2007, 3:42 PM CDT for Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 3:42 PM CDT (20:42 UTC)
Expired
Aug 20, 2007, 4:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 202044
SVRMAF
TXC377-202145-
/O.NEW.KMAF.SV.W.0496.070820T2042Z-070820T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RYAN...OR 18 MILES NORTHWEST OF MARFA...MOVING SOUTHWEST AT 10 MPH.
  ANOTHER CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
  SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH EXTENDED FROM 10
  MILES SOUTH OF MARFA TO ABOUT 20 MILES SOUTHEAST OF CANDELARIA...
  ALSO MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  RYAN...
  U.S. HIGHWAY 90 WEST OF MARFA...
  U.S. HIGHWAY 67 SOUTH OF MARFA... 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 2986 10463 3052 10444 3047 10418 3046 10417
      3045 10414 3011 10395 2977 10415 2969 10452
TIME...MOT...LOC 2042Z 033DEG 9KT 3046 10427

$$
1 follow-up statement
000 
WWUS54 KMAF 202118
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT MON AUG 20 2007

TXC377-202145-
/O.CON.KMAF.SV.W.0496.000000T0000Z-070820T2145Z/
PRESIDIO TX-
418 PM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN PRESIDIO COUNTY...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
MILES NORTH OF SHAFTER...OR ABOUT 29 MILES NORTH OF PRESIDIO...MOVING
SOUTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SHAFTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 2986 10463 3052 10444 3047 10418 3046 10417
      3045 10414 3011 10395 2977 10415 2969 10452
TIME...MOT...LOC 2118Z 033DEG 9KT 2997 10435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:14 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 20, 2:14 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT MON AUG 20 2007

.SHORT TERM...
A COUPLE OF SHORTWAVE TROUGHS...ONE OVER THE LOWER TRANS PECOS AND
THE OTHER OVER EASTERN NEW MEXICO...WILL CONTINUE TO TRANSLATE SOUTH
AND SOUTHWESTWARD AROUND THE EASTERN FRINGE OF AN UPPER LEVEL RIDGE
CENTERED OVER EASTERN ARIZONA AND WESTERN NEW MEXICO THIS
AFTERNOON.  EXPECT THESE WAVES TO SPARK THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING ALONG A SURFACE TROUGH THAT EXTENDED FROM
EASTERN NEW MEXICO...SOUTH TO THE BIG BEND REGION.  MID LEVEL LAPSE
RATES OVER 7 C/KM WILL AID THIS DEVELOPMENT...WHILE AMPLE MOISTURE
AND DAYTIME HEATING THESE AREAS WILL RESULT IN CAPES OF LEAST 2000
J/KG.  SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL BE AT LEAST 30
KT...AND UP TO 40 KT...EXPECT SOME OF THE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.  HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.  EXPECT STORMS TO
DEVELOP/LAST INTO THE EVENING...ESPECIALLY OVER SOUTHEASTERN NEW
MEXICO WHERE A 40 KT H85 JET COULD INSTIGATE/PROPAGATE
DEVELOPMENT.

STORMS SHOULD MOVE OFF TO THE SOUTHWEST IN FLOW AROUND THE UPPER
RIDGE/S PERIPHERY AND GRADUALLY DECREASE IN COVERAGE AND INTENSITY
THIS EVENING.  ADJUSTED MINIMUM TEMPERATURES UPWARD A LITTLE
CONSIDERING CLOUD COVER AND SURFACE WINDS REMAINING AT LEAST IN THE
5 TO 10 MPH RANGE OVERNIGHT.

.LONG TERM...
THE MAIN FOCUS FOR THE LONG TERM WILL CONTINUE TO BE THE TUTT LOW
AND HURRICANE DEAN. THE TUTT LOW IS PROGGED TO BE OVER THE LOWER
VALLEY BY 12Z TUESDAY AS HURRICANE DEAN CROSSES THE YUCATAN
PENINSULA. THE TUTT LOW IS EXPECTED TO OPEN INTO AN INVERTED
TROUGH AS IT APPROACHES THE BIG BEND REGION BY 12Z WEDNESDAY.
MODELS ARE NOT PROGGING MUCH PRECIPITATION WITH THIS SYSTEM...
HOWEVER WILL CONTINUE TO CARRY LOW POPS OVER THE SOUTHERN CWA
INCLUDING THE HIGHER ELEVATIONS.

HURRICANE DEAN IS PROGGED BY THE GFS TO MOVE IN A WESTERLY
DIRECTION ACROSS NORTHERN MEXICO REMAINING TO FAR SOUTH TO HAVE
MUCH EFFECT ON THE CWA. THE NAM MOVES DEAN FARTHER NORTH WHICH
WOULD PRODUCE PRECIPITATION OVER THE SOUTHERN CWA. WILL STAY
CLOSER TO THE GFS AS IT IS IN BETTER AGREEMENT WITH THE EUROPEAN
AND THE UKMET MODELS. WILL CONTINUE TO CARRY LOW POPS IN THE
FORECAST ESPECIALLY FOR THE SOUTHERN AND WESTERN CWA FOR ANY
CHANGE IN DEANS PATH AND FOR MOISTURE THAT WILL STREAM OVER THE
AREA FROM THE STORM. MOST OF THE MOISTURE IS EXPECTED STREAM OVER
THE WESTERN CWA AROUND THE WESTERN FRINGE OF AN UPPER HIGH THAT IS
PROGGED TO BUILD INTO THE AREA FROM THE EAST.

HIGH TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH MOST OF THE
LONG TERM DUE TO CLOUD COVER AND THE MIGRATION OF THE THERMAL
RIDGE TO THE WEST. HIGHS WILL RANGE FROM THE UPPER 80S AND LOW
90S NORTHEAST TO THE MID AND UPPER 90S IN THE SOUTH. LOWS WILL
RANGE IN THE UPPER 60S TO LOWER 70S MOST AREAS AS WINDS AND CLOUD
COVER INHIBIT RADIATIONAL COOLING.

A WEAK COLD FRONT IS PROGGED TO APPROACH THE CWA FROM THE NORTH
EARLY NEXT WEEK. GFS TRIES TO BREAK OUT PRECIPITATION WITH THIS
FRONT. THIS PRECIPITATION COULD EFFECT THE NORTHERN CWA IF THE
FRONT MOVES FAR ENOUGH TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  92  71  90  /  10  10  10  10
CARLSBAD NM                70  98  70  95  /  30  20  20  10
DRYDEN TX                  74  93  71  92  /  20  10  10  20
FORT STOCKTON TX           75  94  70  92  /  20  20  10  10
GUADALUPE PASS TX          69  92  66  89  /  30  20  20  10
HOBBS NM                   68  96  67  93  /  20  10  10  10
MARFA TX                   61  90  61  85  /  30  20  10  10
MIDLAND INTL AIRPORT TX    73  93  70  91  /  10  10  10  10
ODESSA TX                  74  93  71  91  /  10  10  10  10
WINK TX                    76  99  74  96  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Aug 20, 11:11 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CDT MON AUG 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211615-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1111 AM CDT MON AUG 20 2007 /1011 AM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE GUADALUPE
MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD
THROUGH THE UPPER TRANS PECOS...VAN HORN AREA...MARFA PLATEAU...
DAVIS AND GLASS MOUNTAINS...PRESIDIO VALLEY AND BIG BEND REGION.
MORE ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE JUST EAST OF THE
ABOVE AREAS.  SOME OF THE THUNDERSTORMS COULD BE SEVERE THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  THE STRONGER STORMS WILL ALSO BE CAPABLE OF LOCALLY
HEAVY RAINFALL.  LOCALIZED FLASH FLOODING COULD BE A CONCERN IN
AND NEAR THE DAVIS MOUNTAINS...AND OVER PORTIONS OF THE STOCKTON
PLATEAU AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAINFALL
OCCURRED YESTERDAY.  STORMS COULD LAST INTO THE EVENING HOURS...
ESPECIALLY OVER SOUTHEASTERN NEW MEXICO.

AFTERNOON HIGH TEMPERATURES WILL BE VERY HOT AND MUGGY AGAIN
TODAY.  THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD BE
CAUTIOUS AS DEHYDRATION AND HEAT RELATED ILLNESS CAN OCCUR
QUICKLY.  DRINK PLENTY OF FLUIDS AND WEAR LIGHT WEIGHT...LIGHT
COLORED CLOTHING AND ALLOW SUFFICIENT BREAKS IN ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 2:55 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT MON AUG 20 2007

TXZ057-074-202030-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
255 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 255 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 20, 3:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT MON AUG 20 2007

TXZ080-202100-
MARFA PLATEAU-
331 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF CENTRAL
PRESIDIO COUNTY...15 MILES SOUTHWEST OF MARFA AT 331 PM CDT...
MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
Aug 20, 2:31 PM CDTSevere Thunderstorm WarningMAFPresidio59 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningMAFJeff Davis53 min
Aug 20, 3:11 PM CDTSevere Thunderstorm WarningMAFCulberson64 min
Aug 20, 4:55 PM CDTSevere Thunderstorm WarningMAFPresidio35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.